Texas, 2012Drought in Texas, June 1 to 30, 2012
June 1 to 30, 2012 · NWS SJT · 5 events in 5 counties and zones
Severe to extreme drought continued to grip much of the Big Country or the region north of Interstate 20. Surface water supplies are still low across West Central Texas which includes the Big Country due to limited runoff from rainfall.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought continued to grip much of the Big Country or the region north of Interstate 20. Surface water supplies are still low across West Central Texas which includes the Big Country due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 16 month water supply. Several other cities like Abilene and Brownwood have also enacted water restrictions because of the dwindling water supplies.
According to the Texas Crop Weather Report issued June 26 by the Texas A&M Agriculture Program for the Big Country Region, cotton growers nearly finished planting, but were having trouble getting some plantings emerged and established. High winds and heavy rain were hard on tender, new plants. Also, some producers were fighting sand blows. However, pastures looked good thanks to the rains, but needed more moisture soon to offset high temperatures. Producers worried what just one week of 100-plus days will do to dryland cotton. Hay fields were being damaged by grasshoppers. Livestock generally remained in good condition. Peach growers were harvesting, and reported good to excellent quality, with fair to good yields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 10:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 31, 10:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1118 PM CDT THU MAY 31 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...
&&
.AVIATION...
COLD FRONT HAS SLOWLY PUSHED THROUGH ALL OF WEST CENTRAL TEXAS.
EXPECT EAST NORTHEAST WINDS OF 5 TO 10 KNOTS TO BECOME SOUTHEAST
AT 4 TO 8 KNOTS DURING THE MORNING HOURS. PATCHY LOW TO MID LEVEL
CLOUDS WILL CONTINUE AT ALL TAF SITES...BUT VFR CONDITIONS SHOULD
PREVAIL THROUGH THE PERIOD. SOUTHEAST WINDS OF 8 TO 14 KNOTS CAN
BE EXPECTED DURING THE DAY FRIDAY...BECOMING LIGHT AND VARIABLE AFTER
SUNSET.
&&
.PREV DISCUSSION... /ISSUED 608 PM CDT THU MAY 31 2012/
DISCUSSION...
SEE AVIATION DISCUSSION BELOW...
AVIATION...
A WEAK COLD FRONT IS SLOWLY MOVING THROUGH THE SOUTHERN HALF OF
THE AREA THIS AFTERNOON. EXPECT WINDS BEHIND THE FRONT THIS
EVENING TO BE OUT OF THE EAST NORTHEAST AT 5 TO 10 KNOTS...THEN
SLOWLY TURN TO THE SOUTHEAST DURING THE MORNING HOURS. LOW TO MID
LEVEL CLOUD COVER WILL BE POSSIBLE TONIGHT AT ALL TAF SITES...BUT
AT THIS TIME BELIEVE CEILINGS WILL REMAIN VFR. SOUTHEAST WINDS OF
8 TO 12 KNOTS ARE EXPECTED AFTER 15Z FRIDAY.
PREV DISCUSSION... /ISSUED 358 PM CDT THU MAY 31 2012/
SHORT TERM...
WHILE COLD FRONT IS MAKING MORE SOUTHWARD PROGRESS TO THE EAST OF
OUR AREA...ITS PROGRESS HAS BEEN MORE SLUGGISH IN WEST CENTRAL TEXAS.
CUMULUS DEVELOPMENT ALONG THIS FRONTAL BOUNDARY HAS BEEN EVIDENT
ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR. VISIBLE SATELLITE IMAGERY
ALSO SHOWS LINGERING SUBSIDENT AREA /ABSENCE OF CLOUDS/ ACROSS OUR
HEARTLAND COUNTIES AND MASON COUNTY. THE SUBSIDENT AREA EXTENDS EAST
ACROSS CENTRAL TEXAS...IN THE WAKE OF THE CONVECTIVE CLUSTER FROM
THIS MORNING. SURFACE DEWPOINTS HAVE DROPPED INTO THE UPPER 50S
ACROSS PARTS THIS AREA. AFTER THE PASSAGE OF OUTFLOW BOUNDARIES
EARLIER TODAY...WIND FIELD IS MORE UNIFORM AND RESULTING IN MINIMAL
SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY. IN ADDITION...THE
CLOUD FIELD HAS LIMITED SURFACE HEATING AND DESTABILIZATION. WILL
KEEP A SLIGHT CHANCE POP GOING UNTIL 00Z FOR THE AREA ROUGHLY SOUTH
OF INTERSTATE 20.
FOR TONIGHT...MOISTENING OF THE BOUNDARY LAYER SHOULD RESULT IN LOW
CLOUD DEVELOPMENT ACROSS OUR SOUTHEASTERN COUNTIES BY 06Z...BEFORE
EXPANDING NORTHWEST INTO OUR CENTRAL AND SOUTHWESTERN COUNTIES
TOWARD DAYBREAK. CLEARING ACROSS OUR NORTHEASTERN COUNTIES AND
INTRUSION OF SLIGHTLY DRIER AIR SHOULD ALLOW TEMPERATURES TO DROP
INTO THE UPPER 50S TO LOWER 60S FOR EARLY MORNING LOWS FRIDAY
MORNING. MINIMUM TEMPERATURES EXPECTED TO BE IN THE MID TO UPPER 60S
FARTHER SOUTH AND WEST ACROSS OUR COUNTIES WHERE MORE CLOUD COVER IS
EXPECTED. A DECREASE IN CLOUD COVER IS INDICATED ON FRIDAY. GOING
WITH HIGHS ON FRIDAY IN THE UPPER 80S TO LOWER 90S...WHICH ARE A
DEGREE OR TWO ABOVE NORMAL FOR THE END OF MAY.
19
FOR THE REMAINDER OF THE SHORT TERM...THROUGH NEXT SUNDAY...DRY
CONDITIONS WILL DOMINATE WEST CENTRAL TEXAS. OVERNIGHT TOMORROW
NIGHT...A BROAD UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE INTO
THE ROCKIES. DURING THE DAY SATURDAY...THIS UPPER RIDGE MOVES OUT
OF THE ROCKIES AND INTO THE PLAINS. SUBSIDING AIR ALOFT...WILL
REDUCE THE POTENTIAL FOR ANY SHOWER AND THUNDERSTORM DEVELOPMENT
SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. MODELS FORECAST
SOUNDINGS...CENTERED ON ABILENE...SAN ANGELO...AND JUNCTION
INDICATE A FAIRLY STRONG CAP AROUND 750 TO 700 MB ASSOCIATED WITH
THE SUBSIDENCE ALOFT.
TEMPERATURES FOR THE REMAINDER OF THE SHORT TERM WILL BE MUCH
CLOSER TO SEASONAL NORMALS. OVERNIGHT LOWS FRIDAY NIGHT WILL BE
SLIGHTLY COOLER...MAINLY IN THE MID TO UPPER 60S...AS RETURNING
SOUTHEASTERLY LOW-LEVEL FLOW DOES NOT RECOVER UNTIL DURING THE DAY
SATURDAY. OVERNIGHT LOWS FOR SATURDAY WILL BE BACK IN THE 70 RANGE
AS SOUTHEASTERLY LOW-LEVEL WINDS BRING WARM AIR ADVECTION. DAYTIME
HIGHS FOR SATURDAY AND SUNDAY MAINLY IN THE 90 TO 95 RANGE LOOK
ON TRACK.
HUBER
LONG TERM...
RAIN CHANCES FOR THE LONG TERM DO NOT LOOK PROMISING. AS AN UPPER-
LEVEL RIDGE OF HIGH PRESSURE MOVES EAST ACROSS THE PLAINS SATURDAY
AND SUNDAY...ANOTHER LARGER RIDGE ALOFT WILL MOVE OVER THE
ROCKIES. THIS LARGER RIDGE WILL THEN DOMINATE THE CENTRAL PART OF
THE NATION BY TUESDAY. THIS BROAD UPPER RIDGE WILL SHIFT EAST BY
LATE WEEK. HOWEVER...MODEL FORECAST SOUNDINGS INDICATE A CONTINUED
CAP AROUND 750 MB. THUS...SHOWERS AND THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS LOOK UNLIKELY.
TEMPERATURES FOR THE LONG TERM SLIGHTLY ABOVE SEASONAL NORMALS LOOK
GOOD FOR THE LONG TERM. MODEL MOS GUIDANCE PRESENTED LOWS AROUND
70 AND HIGHS IN THE 90 TO 95 RANGE THIS CYCLE...AND NUMBERS CLOSE
TO THOSE VALUES LOOK REASONABLE.
HUBER
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 86 63 89 67 92 / 20 10 10 10 10
SAN ANGELO 90 67 92 67 94 / 20 10 10 10 10
JUNCTION 92 68 92 66 96 / 30 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DANIELS
Hazardous weather outlook, May 31, 3:28 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 AM CDT THU MAY 31 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-010930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
428 AM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY SOUTH OF A
BROWNWOOD TO STERLING CITY LINE. WITHIN THIS AREA...THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN HAZARDS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY
CLOUD TO GROUND LIGHTNING. ISOLATED TORNADOES CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING FOR
AREAS SOUTH OF A SAN ANGELO TO BROWNWOOD LINE.
Drought, Fisher
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Fisher County.
Drought, Jones
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Jones County.
Drought, Haskell
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Haskell County.
Drought, Shackelford
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Shackelford County.
Drought, Throckmorton
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Throckmorton County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387040, 387043, 387044, 387046, 387047.